Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 152, NWS Twin Cities, MN

August 11, 2023Chisago County, Minnesota; Polk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 11, 2023, 3:47 PM CDT for Chisago County, Minnesota; Polk County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2023, 3:47 PM CDT (20:47 UTC)
Expired
Aug 11, 2023, 4:30 PM CDT
In force
43 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chisago County, MN, Polk County, WI

The radar

The Minneapolis radar (KMPX), 117 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WUUS53 KMPX 112047
SVRMPX
MNC025-WIC095-112130-
/O.NEW.KMPX.SV.W.0152.230811T2047Z-230811T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
347 PM CDT Fri Aug 11 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Chisago County in east central Minnesota...
  Polk County in northwestern Wisconsin...

* Until 430 PM CDT.

* At 347 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Branstad, or 15 miles southeast of Pine City, moving east at 50
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Frederic, Luck and Milltown around 405 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4553 9215 4528 9216 4550 9289 4573 9287
      4573 9285 4572 9287 4564 9285 4565 9253
      4573 9252 4572 9216
TIME...MOT...LOC 2047Z 286DEG 45KT 4565 9277 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:52 PM CDT, 55 minutes earlier.

Area forecast discussion, Aug 11, 2:52 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Fri Aug 11 2023

.DISCUSSION...(This evening through Friday)
Issued at 252 PM CDT Fri Aug 11 2023

KEY MESSAGES:

- Thunderstorms expected across central Minnesota into western
  Wisconsin this afternoon into the evening. Damaging wind and large hail
  will be the main risks.

- Widespread showers and isolated thunderstorms on Sunday are likely,
  strong storms unlikely.

Rest of Today... Ample forcing at multiple levels from a jet streak
to 500 mb shortwave provides plenty of forcing to get convection
going this afternoon. Temperatures in the low to mid 80s combined
with dew points in the 60s will provide ample surface based
instability for storms. Shear is rather unidirectional so not
expected a tornado threat. This will be more of a hail and wind
threat based upon the previously described environment. The main
uncertainty right now for the rest of the afternoon and evening is
not will storms form, but the exact location. A Severe Thunderstorm
Watch is in effect for much of the area along the current bubbling
cumulus clouds in western Minnesota and east into Wisconsin. It is
this area that will be favored for convective initiation and
continued storms. Looking towards the CAMs there is still a spread
throughout central and southern Minnesota for the initiation
location.

Saturday and Sunday... High pressure moves in behind Friday's storms
for a nice summer day. Biggest concern will be a chance for some fog
in the morning, especially for locations that get ample rainfall from
Friday's thunderstorms. By Sunday a pronounced wave will moved into
the Upper Midwest providing broad forcing for precipitation. While
precipitable water values are not anomalously high they are high
enough for widespread rain. There is widespread agreement in the
GEFS, EPS, and CMC ensemble system in this rain event. Thus the high
PoP, but what continues to vary are QPF amounts. For the Twin Cities,
as an example, the primary ensemble cluster extends from 0.2 up to
1.2 inches with multiple outliers well above that. The main severe
risk appears to be to the south with our location remaining within
the cool sector of this larger system. So expecting more of a rain
event with a chance for some thunderstorms in areas where some
localized instability supports it. Sunday into Sunday night is the
most likely time for this rain.

Monday through Friday... Some wrap around around rain could be seen
on Monday, but overall dry until midweek. The deterministic global
models show a frontal passage midweek and that would be out next
chance for rain and thunderstorms. Still more of a spread in the
ensembles, so PoPs remain low at this time. High pressure behind this
front would favor a dry end to the week. Temperatures are rather
uncertain for next week based on a wide spread in the ensembles. The
GEFS is generally running hot with the EPS running mild and the CMC
somewhere between them on average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 109 PM CDT Fri Aug 11 2023

Scattered thunderstorms are expected to develop late this afternoon,
with damaging wind & large hail possible in the strongest storms.
Thunderstorms will likely initiate by 3-4 Pm across central MN,
mainly along a line through MKT-STC, & move eastwards into the
evening.Thunderstorm coverage will be spotty, so not all terminals
will see impacts, but the chances are highest at MSP/RNH/EAU.

Winds will become northwesterly this afternoon with gusts around 20
kts, then become light & more westerly overnight. Gusts around 20 mph return
by late Saturday morning. Patchy fog/mist is possible overnight, but
will become more likely if any terminals do see appreciable rainfall
from today's thunderstorms.

KMSP...Still think the main window for thunderstorms will be between
5-8 PM this evening. Thunderstorms will be isolated so any impacts
will not be long-lived, probably less than an hour. Gusty winds in
excess of 50 mph & large hail are possible with the strongest
thunderstorms.

/OUTLOOK FOR KMSP/
Sun...MVFR/-SHRA likely. -TSRA possible. Wind SE 10G20 kts.
Mon...AM MVFR/-SHRA likely. Wind NW 20G30kts.
Tue...VFR. Wind W 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...ETA
Hazardous weather outlook, Aug 11, 3:02 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Fri Aug 11 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
122015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
302 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms likely with hail and wind are the primary threats.
See watch and warning statements for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is another chance of thunderstorms Sunday and Sunday
evening, severe weather is not likely, but still possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Aug 11, 2:48 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
248 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     Hail             Pierz                   45.98N 94.10W
08/11/2023  M2.00 inch       Morrison           MN   Amateur Radio

            2 to 2.25 inch hail in Pierz relayed via HAM
            in NWSChat.

&&

TDH
Local storm report, Aug 11, 2:57 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     Hail             2 NNW Little Falls      46.01N 94.38W
08/11/2023  M0.50 inch       Morrison           MN   Trained Spotter

            Also around 1 inch of rain in 15 minutes.

&&

TDH
Local storm report, Aug 11, 3:00 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
300 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Tstm Wnd Dmg     7 N Ogilvie             45.93N 93.42W
08/11/2023                   Kanabec            MN   Trained Spotter

            12 to 14 inch oak tree branch down in yard.
            Relayed via HAM in NWSChat.

&&

TDH
Local storm report, Aug 11, 3:16 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
316 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Hail             Mora                    45.88N 93.29W
08/11/2023  M0.70 inch       Kanabec            MN   Trained Spotter

            Up to dime sized hail near Mora relayed via
            HAM in NWSChat.

&&

TDH
Local storm report, Aug 11, 3:22 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
322 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Dmg     Mora                    45.87N 93.30W
08/11/2023                   Kanabec            MN   Trained Spotter

            Trained spotters relayed via HAM scattered
            branches up to 6 inches in diameter down
            around Mora.

&&

TDH
Local storm report, Aug 11, 3:25 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
325 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Tstm Wnd Gst     1 ENE Mora              45.88N 93.27W
08/11/2023  M76 MPH          Kanabec            MN   AWOS

            AWOS station KJMR Mora AP.

&&

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:01 PM CDTSpecial Weather StatementMPXStevens29 min
Aug 10, 8:16 PM CDTSpecial Weather StatementMPXLac qui Parle44 min
Aug 10, 8:30 PM CDTSpecial Weather StatementMPXSwift30 min
Aug 10, 8:59 PM CDTSpecial Weather StatementMPXChippewa31 min
Aug 10, 9:09 PM CDTSpecial Weather StatementMPXYellow Medicine36 min
Aug 10, 9:30 PM CDTSpecial Weather StatementMPXKandiyohi30 min
Aug 10, 9:33 PM CDTSpecial Weather StatementMPXRenville42 min
Aug 10, 10:00 PM CDTSpecial Weather StatementMPXMcLeod, Meeker45 min
Aug 10, 10:15 PM CDTSpecial Weather StatementMPXRenville45 min
Aug 10, 10:33 PM CDTSpecial Weather StatementMPXBrown, Redwood57 min
Aug 10, 10:37 PM CDTSpecial Weather StatementMPXCarver38 min
Aug 10, 10:40 PM CDTSpecial Weather StatementMPXNicollet, Sibley50 min
Aug 10, 11:00 PM CDTSpecial Weather StatementMPXBlue Earth, Watonwan45 min
Aug 10, 11:01 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Watonwan44 min
Aug 10, 11:07 PM CDTSpecial Weather StatementMPXCarver, Hennepin, Scott53 min
Aug 10, 11:16 PM CDTSpecial Weather StatementMPXLe Sueur44 min
Aug 10, 11:28 PM CDTSpecial Weather StatementMPXMartin47 min
Aug 10, 11:53 PM CDTSpecial Weather StatementMPXDakota, Ramsey, Washington52 min
Aug 10, 11:53 PM CDTSpecial Weather StatementMPXBlue Earth37 min
Aug 10, 11:57 PM CDTSpecial Weather StatementMPXRice48 min
Aug 10, 11:59 PM CDTSevere Thunderstorm WarningMPXBlue Earth46 min
Aug 11, 12:10 AM CDTSpecial Weather StatementMPXFaribault35 min
Aug 11, 12:28 AM CDTSpecial Weather StatementMPXWaseca47 min
Aug 11, 12:32 AM CDTSpecial Weather StatementMPXFreeborn28 min
Aug 11, 12:40 AM CDTSpecial Weather StatementMPXGoodhue, Steele50 min
Aug 11, 1:24 AM CDTSpecial Weather StatementMPXGoodhue36 min
Aug 11, 2:02 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison43 min
Aug 11, 2:20 PM CDTSpecial Weather StatementMPXMille Lacs40 min
Aug 11, 2:26 PM CDTSevere Thunderstorm WarningMPXMorrison34 min
Aug 11, 2:43 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs47 min
Aug 11, 3:22 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti, Kanabec38 min
Aug 11, 3:25 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs35 min
Aug 11, 3:51 PM CDTSevere Thunderstorm WarningMPXIsanti, Sherburne39 min
Aug 11, 3:54 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville51 min
Aug 11, 4:09 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Sherburne, Wright51 min
Aug 11, 4:22 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Washington38 min
Aug 11, 4:29 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXMcLeod, Sibley46 min
Aug 11, 4:33 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright27 min
Aug 11, 4:37 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXMeeker, Wright23 min
Aug 11, 4:49 PM CDTSevere Thunderstorm WarningMPXWright11 min
Aug 11, 4:58 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXScott, Sibley32 min
Aug 11, 5:00 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXAnoka, Carver, Hennepin, McLeod, Ramsey, Scott and 2 more60 min
Aug 11, 5:13 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXLe Sueur, Nicollet, Sibley47 min
Aug 11, 5:16 PM CDTTornado WarningMPXLe Sueur, Nicollet, Sibley16 min
Aug 11, 5:29 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXDakota, Washington46 min
Aug 11, 5:30 PM CDTSevere Thunderstorm WarningMPXMartin, Watonwan30 min
Aug 11, 5:44 PM CDTSevere Thunderstorm WarningMPXRice33 min
Aug 11, 5:54 PM CDTSpecial Weather StatementMPXSteele36 min
Aug 11, 6:01 PM CDTSpecial Weather StatementMPXFaribault, Martin44 min
Aug 11, 6:03 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Steele, Waseca57 min
Aug 11, 6:32 PM CDTSpecial Weather StatementMPXGoodhue28 min
Aug 11, 6:32 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice28 min
Aug 11, 6:37 PM CDTSpecial Weather StatementMPXMartin23 min
Aug 11, 6:39 PM CDTSpecial Weather StatementMPXTodd51 min
Aug 11, 6:49 PM CDTTornado WarningMPXSteele11 min
Aug 11, 6:55 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin35 min
Aug 11, 6:57 PM CDTSpecial Weather StatementMPXLe Sueur, Rice33 min
Aug 11, 4:29 PM CDTSevere Thunderstorm WarningMPXBarron, Polk61 min
Aug 11, 4:59 PM CDTSevere Thunderstorm WarningMPXDunn, Polk, Saint Croix31 min
Aug 11, 5:14 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Rusk46 min
Aug 11, 5:32 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire58 min
Aug 11, 5:52 PM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire38 min
Aug 11, 5:59 PM CDTSevere Thunderstorm WarningMPXPierce, Saint Croix46 min
Aug 11, 6:14 PM CDTSevere Thunderstorm WarningMPXDunn, Eau Claire, Pepin46 min
Aug 11, 6:20 PM CDTSevere Thunderstorm WarningMPXEau Claire40 min
Aug 11, 6:23 PM CDTSevere Thunderstorm WarningMPXDunn, Pepin37 min
Aug 11, 6:34 PM CDTTornado WarningMPXPepin13 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.